Volume 14 Supplement 7

Proceedings of the 10th Edition of the Scientific Days of the National Institute for Infectious Diseases "Prof Dr Matei Bals"

Open Access

Non hepatitis jaundice - adverse reaction to rifampicin

  • Ruxandra Laza1Email author,
  • Rodica Potre Oncu2,
  • Alexandru Crişan1 and
  • Ruxandra Jurac3
BMC Infectious Diseases201414(Suppl 7):P48

https://doi.org/10.1186/1471-2334-14-S7-P48

Published: 15 October 2014

Background

The hopes placed in the new treatment regimens for tuberculosis (TB), with the emergence of rifampicin were partially shaded by the side effects which were frequently recorded, able to impose temporary or definitive abandonment of this tuberculostatic.

Case report

The patient to be presented illustrates relapse of TB infection, in the context of significant comorbidities: chronic renal failure, uremic stage, in chronic hemodialysis program; primary hyperuricemia with urate nephropathy; stage II arterial hypertension with very high cardiovascular risk.

In the absence of clinical, definite biological and morphological criteria, the diagnosis of drug hepatopathy relies predominantly on causal relationship between the drug administration and the occurrence of the therapeutic accident. Non-hepatitis jaundice (liver tests normal) occurred after 2 weeks of daily tuberculosis treatment, suggesting the involvement of rifampicin in the conjugation of bilirubin and conjugated bilirubin excretion in the bile. The peculiarity of the case: In the patient presented, the fundamental mechanism behind the cholestatic syndrome consisted of: compromising the active transport of bilirubin through the liver cell, without being present the reflux of bile constituents (e.g., bile acids) in the circulation.

Conclusion

Adverse reactions to drugs due to their frequency and harmfulness have opened a new nosology chapter in modern medicine. Adverse effects of tuberculostatic drugs affect in a negative way both the management and the dynamics of TB infection.

Consent

Written informed consent was obtained from the patient for publication of this Case report and any accompanying images. A copy of the written consent is available for review by the Editor of this journal.

Authors’ Affiliations

(1)
Dr. Victor Babeş University of Medicine and Pharmacy
(2)
Dr. Victor Babeş Clinical Hospital of Infectious Diseases and Pneumology
(3)
Clinical Emergency Children’s Hospital “Dr. L. Turcanu”

Copyright

© Laza et al; licensee BioMed Central Ltd. 2014

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Advertisement